Women Report Various Symptoms After Stopping Menopause Hormone Therapy

Armen Hareyan's picture
Advertisement

Symptoms of Menopause and Hormone Therapy

Over half of women who began menopausal hormone therapy because of symptoms such as hot flashes or night sweats experience those symptoms when they discontinue hormone therapy, according to a study in the July 13 issue of JAMA.

Recommended guidelines and prescribing practices for menopausal hormone therapy (MHT) have changed significantly since publication of the Women's Health Initiative (WHI) estrogen plus progestin (E + P) trial findings that the overall health risks of taking conjugated equine estrogens and medroxyprogesterone acetate for disease prevention exceed the benefits, according to background information in the article. Women frequently cite relief from vasomotor symptoms (hot flashes or night sweats) and improvement in well-being as reasons for starting or continuing MHT. Current recommendations for MHT focus on treatment of symptoms at the lowest effective dosage for the shortest duration possible, yet there is little information about the effects of stopping MHT on either symptoms or health-related quality of life.

Advertisement

Judith K. Ockene, Ph.D., M.Ed., of the University of Massachusetts Medical School, Worcester, Mass., and colleagues conducted a study to determine symptoms the WHI E + P trial participants experienced when they ceased hormone therapy. The study included a survey of 8,405 women at 40 clinical centers who were still taking study pills (conjugated equine estrogens and medroxyprogesterone [CEE + MPA] or placebo) when the estrogen plus progestin intervention (part of the WHI study) was stopped. Surveys were mailed 8 to 12 months after the stop date. The average age of the respondents at the end of the trial was 69.1 years. They averaged 5.7 years of taking study pills.

The researchers found that moderate or severe vasomotor symptoms after discontinuing study pill use were reported by 21.2 percent of former CEE + MPA and 4.8 percent of placebo group respondents overall and by 55.5 percent and 21.3 percent, respectively, with these symptoms at baseline. Moderate or severe vasomotor symptoms were nearly 6 times more likely, and pain or stiffness symptoms more than twice as likely, in the former CEE + MPA group than in the placebo group. Both vasomotor and pain or stiffness symptoms were more likely in women with these symptoms at baseline.

"Short term use of CEE + MPA may only alleviate symptoms temporarily for many women, including older women, who may experience a return of menopausal symptoms after stopping MHT. A wide range of lifestyle and medical strategies to manage symptoms may help. Further testing of the efficacy of these management strategies for women whose symptoms recur after discontinuing short-term MHT is warranted," the authors conclude.

(JAMA. 2005;294:183-193) - CHICAGO

Advertisement